Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Charleston, WV

May 25, 2004Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 12:30 AM EDT for Dickenson County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 12:30 AM EDT (04:30 UTC)
Expired
May 25, 2004, 1:00 AM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS51 KRLX 250430
SVRRLX
VAC051-250500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1229 AM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 100 AM EDT...

* AT 1223 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHEAST OF BURDINE...OR ABOUT 7 MILES WEST
  OF CLINTWOOD...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CLINTWOOD...HAYSI AND
  JOHN FLANNAGAN LAKE.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3721 8249 3706 8248 3701 8224 3726 8227

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:00 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 10:00 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT MON MAY 24 2004

.UPDATE FOR DISCUSSION AND AVAITION...

.DISCUSSION...

1000 PM EDT MON MAY 24 2004

EVENING UPDATE....

CURRENT FORECAST ON TRACK FOR THE MOST PART. ADJUSTED POPS AND
TIMING TO KEEP IN LINE WITH CURRENT CONVECTION.  SHW/TSTMS SHOULD
DIE AS UPPER LEVEL SHORTWAVE MOVES THROUGH AND WEAKENS.  ONLY MADE A
FEW ADJUSTMENTS FOR WORDING.  NO OTHER CHANGES ARE EXPECTED.

JS

&&

.PREVIOUS DISCUSSION...

351 PM EDT MON MAY 24 2004

.SHORT TERM...THROUGH WEDNESDAY NIGHT

COLD FRONT APPROACHING NORTHWESTERN COUNTIES AT THIS TIME.  IN THE
DEEP LAYER...DRY AIR OUT-RAN THE FRONT EARLIER TODAY.  THIS...AND A
CAP TO THE SOUTH...INHIBITED INTO EARLY THIS AFTERNOON.  DEEP LAYER
SHEAR ALSO WORKING AGAINST CELL DEVELOPMENT...INDEED EXISTING CELLS
SHOW A GOOD DEAL OF TILT THROUGH THE VERTICAL.

EXPECT BEST CHANCE FOR AFTERNOON AND EVENING CONVECTION OUT AHEAD
OF THE FRONT...IN AN AXIS ROUGHLY FROM CENTRAL KENTUCKY EAST
NORTHEASTWARD THROUGH THE HTS-CRW CORRIDOR TO ABOUT EKN.  IMPRESSIVE
STABILITY INDICES SHOWN ON MESO ETA TEMPERED A BIT BY DEW
POINTS COMING IN ABOUT 5F BELOW MESO ETA FORECAST OF AROUND 70
AFOREMENTIONED AXIS.  RADAR STARTING TO SHOW SOME EVIDENCE OF
CONVECTION IN THIS AREA WITHIN CWA BUT MORE IMPRESSIVE IN KY...WHERE
SCATTERED ACTIVITY NOTED.

COLD FRONT MOVES INTO AND ACROSS FAR NORTHERN COUNTIES ONLY THIS
EVENING...BEFORE GETTING HUNG UP OVERNIGHT.  SHORT WAVE APPROACHES
FORM THE WEST THIS EVENING AND THIS MAY BE ABLE TO KEEP ACTIVITY
GOING A FEW HOURS BEYOND SUNSET.  LIMITED DEEP LAYER MOISTURE SHOULD
KEEP ACTIVITY FROM GOING ALL NIGHT.

FRONT RETREATS NORTHWARD AS A WARM FRONT FIRST THING TUESDAY
MORNING.  THIS PUTS US BASICALLY BACK IN WARM SECTOR MODE WITH
AFTERNOON CONVECTION...BARRING ANY CONVECTIVE COMPLEX THAT MAY FORM
UPSTREAM TONIGHT...OR ACTIVITY FORMING ON OUTFLOW BOUNDARIES LEFT
OVER FROM SUCH A COMPLEX.  DID ALLOW SLIGHT CHANCE POPS IN THE
MORNING.

NEXT COLD FRONT PUSHES TOWARD AREA TUESDAY NIGHT WITH WHAT IS
PROGGED AS A RATHER BUSY LOOKING SHORT WAVE.  WEDNESDAY MORNING TO
MIDDAY PASSAGE OF THIS FRONT IS NOT MOST FAVORED TIME OF DAY FOR
ASSOCIATED CONVECTION.  BIGGEST THREAT WOULD BE LATE TUESDAY EVENING
IN NORTHWEST COUNTIES...FROM WHAT FORMS UPSTREAM ALONG FRONT LATE IN
THE DAY TUESDAY.

LOOKS LIKE DOUBLE FRONT STRUCTURE WEDNESDAY WITH SOME MID LEVEL
DRYING TAKING PLACE BEHIND LEAD FRONT.  CARRIED STRONGEST CHANCE
POPS SOUTHEAST ACROSS AREA LATE TUESDAY NIGHT THROUGH
WEDNESDAY...WITH DRYING FROM THE NORTHWEST BY MIDNIGHT WEDNESDAY
NIGHT.

MAV IS NOW RUNNING HIGH AND CERTAINLY SEEMS A BIT HIGH ON HIGHS
TUESDAY.  DID EDGE FORECAST HIGHS UP A LITTLE CLOSER MAV AND THIS
WORKS OUT TO BE A BLEND OF THE NUMBERS.  WENT ABOVE THE MAV ON LOWS
TONIGHT...DO NOT SEE IT GETTING A LOT COOLER THAN LAST NIGHT IN
AREAS THAT DO NOT SEE FRONTAL PASSAGE.  NUMBERS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT DID SEEM REASONABLE.

.LONG TERM...THURSDAY ON.

A BRIEF BREAK IN THE PATTERN WHICH HAS DOMINATED THE LAST TWO AND A
HALF WEEKS AS THE GULF OF MEXICO ANTICYCLONE WEAKENS ALLOWING A
FRONT TO PUSH S OF THE FORECAST AREA BY DAY 4.  00Z ECMWF CONTS WITH
HIGHER HEIGHTS THROUGHOUT THE FORECAST PERIOD COMPARED TO THE
GFS...EITHER WAY THEY BOTH DROP BAROCLINIC ZONE TO I-40 CORRIDOR
THURSDAY BEFORE RETREATING IT N AS A WARM FRONT FRIDAY.  GIVEN
POSITION OF WESTERLIES CANT RULE OUT TSTMS THUR NGT AND
FRI...HOWEVER AT THIS TIME PLAYED THINGS ON THE DRY SIDE.

SUMMER LIKE WEATHER RESUMES TO KICK OFF THE HOLIDAY DAY WEEKEND...AS
FLOW BECOMES AMPLIFIED AS ANOTHER LOW DIGS IN THE WESTERN
CONUS...WHILE GULF OF MEXICO HIGH STRENGTHENS.  H8 TEMPS DAYS 5-7
RETURN TO THE 14-16C RANGE CORRELATING TO MAX/MINS ABOVE CLIMO.

NO REAL TRIGGER EXISTS SATURDAY NIGHT THROUGH MONDAY AS WE RESIDE IN
THE WARM SECTOR...SO JUST SCT CONV WITH DAYTIME INSTABILITY.  BEST
CHANCE OF MEASURABLE RAINFALL OCCURS FRIDAY AS WARM FRONT
PASSES...AS HODOGRAPHS ILLUSTRATE HIGHEST POTENTIAL TO SUSTAIN
UPDRAFTS.

H5 HEIGHTS AOA 588DM AND A GOOD DEAL OF SUN EXPECTED...INCREASED
HIGHS A CAT ABOVE ENSEMBLES...WHILE LOWS APPEAR TO COOL AS WELL.

TRM/29

&&

.AVIATION...

730 PM EDT MON MAY 24 2004

SCT TRW WILL CONTINUE FROM A LINE FROM HTS TO CRW AND POINTS SOUTH.
THIS ACTIVITY SHOULD DIE OFF AFT 04Z. MAINLY VFR CONDITIONS WITH
SCT-BKN050 THROUGH FCST PERIOD.  WINDS WILL GENERALLY BE LIGHT
5-10KT RANGE AND SHOULD INHIBIT ANY MAJOR FOG DEVELOPMENT.  ANY FOG
SHOULD BE 4-5 MILE RANGE BETWEEN 04Z AND 12Z.

JS

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 24, 4:40 AM EDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT MON MAY 24 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
440 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHERN OHIO...EASTERN KENTUCKY...CENTRAL
AND SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...

AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO
WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE
POSSIBLE.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KTB

In the hours before

Special weather statement, May 24, 9:48 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
948 PM EDT MON MAY 24 2004

WVZ015-025-026-036-250300-
BOONE WV-FAYETTE WV-KANAWHA WV-LOGAN WV-
INCLUDING THE CITIES OF...CHARLESTON...FAYETTEVILLE...
LOGAN AND MADISON
948 PM EDT MON MAY 24 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG STORMS MOVING THROUGH THE REGION.  THESE STORMS HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL AND VERY HEAVY
DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW FOR EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 24, 11:19 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON MAY 24 2004

VAZ003-004-WVZ024-033-034-251615-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-WYOMING WV-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...PINEVILLE...
WELCH AND WILLIAMSON
1119 PM EDT MON MAY 24 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG STORMS ARE EXPECTED TO MOVE ACROSS THE REGION BETWEEN 11:20 PM
AND MIDNIGHT.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.